Illinois, 2017

Funnel Cloud in Illinois, August 28, 2017

August 28, 2017 · NWS DVN · 1 event in 1 county or zone

Scattered showers and thunderstorms developed ahead of a slow moving cold front in northwest Illinois during the afternoon of August 28th. A storm moving through Rock Island produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms developed ahead of a slow moving cold front in northwest Illinois during the afternoon of August 28th. A storm moving through Rock Island produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 11:26 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 11:26 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1226 PM CDT Mon Aug 28 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 858 AM CDT Mon Aug 28 2017

Dense fog has been slow to dissipate along and east of the
Mississippi River, likely enhanced by low level moisture from
areas that received rainfall yesterday. Have extended the dense
fog advisory for southeast Iowa, northeast Missouri and much of
west central and northwest Illinois until 11 am. Also updated the
forecast to include isolated showers and thunderstorms that have
popped up along the back edge of the stratus deck in southeast
Iowa.

&&

.SYNOPSIS...
Issued at 325 AM CDT Mon Aug 28 2017

Upper low over northern Wisconsin this morning, while the upper
ridge remains firmly in place over the western US and Harvey
continues over the Texas coast. At the surface, front has pushed
into central Illinois with convection festering along it.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Mon Aug 28 2017

Upper low over northern Wisconsin this morning will be the main
weather-maker for our area through the short term. As the low
drops south into Illinois today, convection is expected to
regenerate across much of the area. 500-700mb lapse rates around
6.5C support lightning development, and have included chance pops
for thunderstorms for the bulk of the day. Also cannot rule out
small hail this afternoon given the cold air aloft. Most of
activity should wane with sunset and loos of heating.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 325 AM CDT Mon Aug 28 2017

Much of the long term forecast period will be dry with near to
slightly below normal temperatures.

For Tuesday, an upper level low will exit to the east with a few
showers and afternoon thunderstorms lingering across far northwest
Illinois. Gradual warming will continue Tuesday into Wednesday.

A weak cold front is forecast to push south into the area late
Wednesday into Thursday, accompanied by some showers. Cooler and
drier air will overspread the northern counties behind the front,
with afternoon highs Thursday in the mid/upper 70s.

Friday through Sunday, expect mainly dry conditions with another
gradual warming trend. Afternoon temps should reach the low/mid 80s
area wide by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1226 PM CDT Mon Aug 28 2017

Lingering low level moisture and instability resulting from an
upper low over the western Great Lakes will produce widely
scattered afternoon showers, isolated thunderstorms and overnight
fog. Coverage of thunderstorms is expected to be low and thus has
only been included at the BRL site, where a storm was in the
vicinity to the west at midday. Otherwise, lingering low clouds
should lift, improving conditions to VFR for a period from mid
afternoon into early evening. Low clouds and fog are then expected
to redevelop overnight, leading to widespread IFR and possible
very low IFR conditions toward morning, followed by gradual
improvement through midday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...RP Kinney
AVIATION...Sheets
Hazardous weather outlook, Aug 28, 10:46 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1146 AM CDT Mon Aug 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1146 AM CDT Mon Aug 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon. The main
threat will be cloud to ground lightning.

Dense fog will be possible late tonight into Tuesday morning
across the outlook area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated storms are possible Tuesday afternoon in far northwest
Illinois, with lightning the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Sheets

The radar

The Quad Cities radar (KDVN), 28 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Rock Island

When
August 28, 1:29 PM CST
Where
Rock Island County, 3.68 mi W of Hillsdale
Reported by
Public
Coordinates
41.610, -90.240

The public reported a funnel cloud 5 miles east of Port Byron.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719012.